Large deviations for the largest eigenvalue of the sum of two random matrices. (English) Zbl 1440.15035

Summary: In this paper, we consider the addition of two matrices in generic position, namely \(A+UBU^*\), where \(U\) is drawn under the Haar measure on the unitary or the orthogonal group. We show that, under mild conditions on the empirical spectral measures of the deterministic matrices \(A\) and \(B\), the law of the largest eigenvalue satisfies a large deviation principle, in the scale \(N\), with an explicit rate function involving the limit of spherical integrals. We cover in particular the case when \(A\) and \(B\) have no outliers.


15B52 Random matrices (algebraic aspects)
60B20 Random matrices (probabilistic aspects)
Full Text: DOI arXiv Euclid


[1] Greg W. Anderson, Alice Guionnet, and Ofer Zeitouni, An introduction to random matrices, Cambridge Studies in Advanced Mathematics, vol. 118, Cambridge University Press, Cambridge, 2010. · Zbl 1184.15023
[2] Fanny Augeri, Large deviations principle for the largest eigenvalue of Wigner matrices without Gaussian tails, Electron. J. Probab. 21 (2016), Paper No. 32, 49. · Zbl 1338.60010
[3] Fanny Augeri, On the large deviations of traces of random matrices, Ann. Inst. Henri Poincaré Probab. Stat. 54 (2018), no. 4, 2239-2285. · Zbl 1417.60005
[4] Zhigang Bao, László Erdős, and Kevin Schnelli, Local law of addition of random matrices on optimal scale, Comm. Math. Phys. 349 (2017), no. 3, 947-990. · Zbl 1416.60015
[5] Serban Teodor Belinschi, A note on regularity for free convolutions, Ann. Inst. H. Poincaré Probab. Statist. 42 (2006), no. 5, 635-648. · Zbl 1107.46043
[6] Serban Teodor Belinschi, The Lebesgue decomposition of the free additive convolution of two probability distributions, Probab. Theory Related Fields 142 (2008), no. 1-2, 125-150. · Zbl 1390.46059
[7] Serban Teodor Belinschi, Hari Bercovici, Mireille Capitaine, and Maxime Février, Outliers in the spectrum of large deformed unitarily invariant models, Ann. Probab. 45 (2017), no. 6A, 3571-3625. · Zbl 1412.60014
[8] Gérard Ben Arous, Amir Dembo, and Alice Guionnet, Aging of spherical spin glasses, Probab. Theory Related Fields 120 (2001), no. 1, 1-67. · Zbl 0993.60055
[9] Gérard Ben Arous and Alice Guionnet, Large deviations for Wigner’s law and Voiculescu’s non-commutative entropy, Probab. Theory Related Fields 108 (1997), no. 4, 517-542. · Zbl 0954.60029
[10] Florent Benaych-Georges, Alice Guionnet, and Mylène Maïda, Large deviations of the extreme eigenvalues of random deformations of matrices, Probab. Theory Related Fields 154 (2012), no. 3-4, 703-751. · Zbl 1261.15042
[11] Bernard Bercu, Fabrice Gamboa, and Alain Rouault, Large deviations for quadratic forms of stationary Gaussian processes, Stochastic Process. Appl. 71 (1997), no. 1, 75-90. · Zbl 0941.60050
[12] Charles Bordenave and Pietro Caputo, A large deviation principle for Wigner matrices without Gaussian tails, Ann. Probab. 42 (2014), no. 6, 2454-2496. · Zbl 1330.60012
[13] Mireille Capitaine and Catherine Donati-Martin, Spectrum of deformed random matrices and free probability, Advanced topics in random matrices, Panor. Synthèses, vol. 53, Soc. Math. France, Paris, 2017, pp. 151-190. · Zbl 1417.60007
[14] Benoît Collins and Camille Male, The strong asymptotic freeness of Haar and deterministic matrices, Ann. Sci. Éc. Norm. Supér. (4) 47 (2014), no. 1, 147-163. · Zbl 1303.15043
[15] Benoît Collins and Piotr Śniady, New scaling of Itzykson-Zuber integrals, Ann. Inst. H. Poincaré Probab. Statist. 43 (2007), no. 2, 139-146. · Zbl 1120.46051
[16] Catherine Donati-Martin and Mylène Maïda, Large deviations for the largest eigenvalue of an Hermitian Brownian motion, ALEA Lat. Am. J. Probab. Math. Stat. 9 (2012), no. 2, 501-530. · Zbl 1277.60054
[17] Anne Fey, Remco van der Hofstad, and Marten J. Klok, Large deviations for eigenvalues of sample covariance matrices, with applications to mobile communication systems, Adv. in Appl. Probab. 40 (2008), no. 4, 1048-1071. · Zbl 1255.60039
[18] Benjamin Groux, Asymptotic freeness for rectangular random matrices and large deviations for sample convariance matrices with sub-Gaussian tails, Electron. J. Probab. 22 (2017), Paper No. 53, 40. · Zbl 1380.60038
[19] Alice Guionnet and Jonathan Husson, Large deviations for the largest eigenvalue of Rademacher matrices, to appear in Annals of Probab. (2020), https://arxiv.org/abs/1810.01188.
[20] Alice Guionnet and Mylène Maïda, A Fourier view on the \(R\)-transform and related asymptotics of spherical integrals, J. Funct. Anal. 222 (2005), no. 2, 435-490. · Zbl 1065.60023
[21] Alice Guionnet and Ofer Zeitouni, Large deviations asymptotics for spherical integrals, J. Funct. Anal. 188 (2002), no. 2, 461-515. · Zbl 1002.60021
[22] Vladislav Kargin, A concentration inequality and a local law for the sum of two random matrices, Probab. Theory Related Fields 154 (2012), no. 3-4, 677-702. · Zbl 1260.60015
[23] Mylène Maïda, Large deviations for the largest eigenvalue of rank one deformations of Gaussian ensembles, Electron. J. Probab. 12 (2007), 1131-1150. · Zbl 1127.60022
[24] Elizabeth S. Meckes and Mark W. Meckes, Concentration and convergence rates for spectral measures of random matrices, Probab. Theory Related Fields 156 (2013), no. 1-2, 145-164. · Zbl 1291.60015
[25] L. Pastur and V. Vasilchuk, On the law of addition of random matrices, Comm. Math. Phys. 214 (2000), no. 2, 249-286. · Zbl 1039.82020
[26] Roland Speicher, Free convolution and the random sum of matrices, Publ. Res. Inst. Math. Sci. 29 (1993), no. 5, 731-744. · Zbl 0795.46048
[27] Dan Voiculescu, Limit laws for random matrices and free products, Invent. Math. 104 (1991), no. 1, 201-220. · Zbl 0736.60007
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.